Mum's death in childbirth 'may be toxic reaction'
An independent expert has suggested that a young mother who died in childbirth after suffering major bleeding may have had a toxic reaction to drugs administered as doctors tried to save her, an inquest heard.
Nora Hyland (31), of Charlotte Quay, D4, died on the operating table at the National Maternity Hospital (NMH), Holles Street, on February 13, 2012, within three hours of undergoing an emergency C-section to deliver her son Frederick.
The inquest at Dublin Coroner's Court had heard that a labelling error in the laboratory contributed to a 37-minute delay in Ms Hyland receiving a blood transfusion.
No emergency supply units of O-negative, the universal blood type, were kept in operating theatres at the NMH at the time.
The master of Holles Street, Dr Rhona Mahony, gave evidence that she did not believe that Ms Hyland had a heart attack as a result of a drop in blood volume.
Coroner Dr Brian Farrell adjourned the inquest in March and commissioned an independent expert report from Dr Michael O'Hare, consultant obstetrician and former chairman of the Institute of Obstetrics and Gynaecology at the Royal College of Physicians of Ireland.
Updating the legal representatives for the Hyland family and the NMH, Dr Farrell said that Dr O'Hare has identified a new issue in the case.
"This report has identified a new issue which we had not considered, I think, at the inquest and that is the effect of the drugs that were administered - ergometrine and oxytocin - in relation to the pulseless electrical activity arrest," he said.
Ergometrine and oxytocin are used in combination to contract the uterus to prevent post-partum bleeding.
The inquest previously heard that Mrs Hyland was given a number of doses following the C-section, having lost a substantial amount of blood.
Doctors eventually carried out a laparotomy to stop the bleeding. She subsequently went into cardiac arrest and died an hour later despite extensive attempts to save her.
The focus of the evidence heard at the inquest had been on the blood loss incurred by Ms Hyland and the delay in administering the transfusion, which the hospital attributed to the labelling error.
But Dr O'Hare's report has raised the possibility that she died from ergometrine toxicity.
The NMH believes that this is highly unlikely, solicitor John Gleeson told the coroner.
"Their view is that ergometrine toxicity, which is what Dr O'Hare is suggesting, is highly unlikely to be the cause of death or the cause of the cardiac arrest," he said.
None of the "classical" findings for ergometric toxicity are present, he told the court. He said that the hospital questions whether Dr O'Hare is the "correct expert" to give evidence on ergomentrine toxicity and whether an opinion should be sought from an anaesthesiologist or a toxicologist.
Dr Farrell adjourned the inquest to October 1 to hear evidence from Dr O'Hare.